Alert archive / Alabama / Flash Flood Warnings in 2022
Flash Flood Warning 20, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jun 7, 2022, 6:49 PM CDT for Cherokee County, Etowah County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2022, 6:49 PM CDT (23:49 UTC)
- Expired
- Jun 7, 2022, 10:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cherokee County, AL, Etowah County, AL
The radar
The Northeast Alabama radar (KHTX), 104 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 7:34 PM CDT | FLASH FLOOD | 2 Wnw Glencoe, AL | ROADWAY WASHED OUT AT PADEN RD AND HOWE BLVD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 989 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
671
WGUS54 KBMX 072349
FFWBMX
ALC019-055-080300-
/O.NEW.KBMX.FF.W.0020.220607T2349Z-220608T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
649 PM CDT Tue Jun 7 2022
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Cherokee County in northeastern Alabama...
Etowah County in northeastern Alabama...
* Until 1000 PM CDT.
* At 649 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. The expected rainfall rate is 1 to 3 inches in 1
hour. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Gadsden, Rainbow City, Attalla, Piedmont, Hokes Bluff, Centre,
Cedar Bluff, Centre Municipal Airport, Forney, Glencoe, Sardis
City, Ohatchee, Steele, Leesburg, Altoona, Walnut Grove, Reece
City, Ballplay, Slackland and Cherokee Rock Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3425 8545 3396 8541 3394 8553 3397 8574
3394 8574 3396 8585 3394 8590 3391 8590
3391 8597 3384 8605 3393 8616 3399 8620
3397 8625 3399 8628 3394 8633 3394 8637
3399 8633 3405 8633 3410 8630 3418 8619
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR
$$
40/Sizemore1 follow-up statement
207
WGUS74 KBMX 080129
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
829 PM CDT Tue Jun 7 2022
ALC019-055-080300-
/O.CON.KBMX.FF.W.0020.000000T0000Z-220608T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee AL-Etowah AL-
829 PM CDT Tue Jun 7 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR CHEROKEE AND ETOWAH COUNTIES...
At 829 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 3 inches of rain have
fallen. The expected rainfall rate is 0.5 inches in 1 hour.
Additional rainfall amounts up to 0.5 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Gadsden, Rainbow City, Attalla, Piedmont, Hokes Bluff, Centre,
Cedar Bluff, Centre Municipal Airport, Forney, Glencoe, Sardis
City, Ohatchee, Steele, Leesburg, Altoona, Walnut Grove, Reece
City, Ballplay, Slackland and Cherokee Rock Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3425 8545 3396 8541 3394 8553 3397 8574
3394 8574 3396 8585 3394 8590 3391 8590
3391 8597 3384 8605 3393 8616 3399 8620
3397 8625 3399 8628 3394 8633 3394 8637
3399 8633 3405 8633 3410 8630 3418 8619
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5 INCHES IN 1 HOUR
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 4:02 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jun 7, 4:02 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 402 PM CDT Tue Jun 7 2022 .SHORT TERM... /Updated at 1237 PM CDT Tue Jun 07 2022/ A boundary has been left to linger over northern Alabama and southern Tennessee...creating the focus needed for thunderstorms to develop through the afternoon. The chances for convection will be higher closer to northern Alabama...and chances will be lower towards the southern counties where the main forcing mechanism is missing...and there is a large cap in the midlevels preventing development. For the northern half of the area this afternoon...instabilities will be between 2500 and 3000 J/kg with very low levels of shear and PW values between the 75th and 90th percentile for this time of year. With all of these present...would expect a few storms to become strong with damaging winds the main threat from any storms collapsing and producing outflow. With the high amount of moisture in the air...any storm is capable of producing heavy rainfall...and a few areas may see localized flooding if any storms train over the same area. This activity is expected to remain into the evening...weakening slightly after sunset. Overnight...the boundary remains...but the low and mid level winds weaken. Storms will continue through the night across the northern counties...though coverage should become more isolated to scattered in nature. Wednesday...the persistent boundary will keep the focus of showers and thunderstorms across the northern counties through the morning hours. By the afternoon...a shortwave will be the driving factor moving the activity farther south into the eastern counties of the area. Instabilities will be around 3000 J/kg...with high PW values and stronger mid and upper level winds. Storms Wednesday could become strong with isolated severe possible. Any thunderstorm and stronger shower will produce heavy rainfall with localized flooding possible as well. High temperatures today will be in the upper 80s and lower 90s. Low temperatures tonight will be in the 70s with high temperatures on Wednesday in the upper 80s and lower 90s. 24 .LONG TERM... /Updated at 0342 PM CDT Tue Jun 07 2022/ A couple changes to the long term forecast today, regarding timing of shortwaves and best chances for storms through the end of the week. Will trend drier on Thursday night as a front sinks south of the area, allowing for a break in the rain chances. The next shortwave will approach Friday morning, and pull the frontal boundary back northward. With increasing instability Friday afternoon and forcing with the shortwave, thunderstorms are expected to develop by the afternoon. It is possible the east will remain stable Friday with lower dewpoints on the "back" side of the front. Will contain the mention of severe storms on Friday to generally along and west of I-65. 14 Previous long-term discussion: /Updated at 0338 AM CDT Tue Jun 07 2022/ Thursday through Monday. The frontal boundary that has been stalled to our north and causing several rounds of thunderstorms will finally push southward through Central AL on Thursday. This occurs as a surface low lifts through the Ohio Valley and into the New England States. With the frontal boundary moving through the region, we'll likely see scattered thunderstorms develop mainly in the afternoon with the aid of diurnal heating. Some storms could be on the stronger side given the instability, but severe potential is low due to the upper level dynamic support becoming well disconnected from the surface forcing. Basically, we have the instability and focus for thunderstorm initiation, but we don't really have the deep layer shear needed to support organized severe storms. Any of the storms that develop would likely have the potential for downbursts as most storms this time of year would have. The frontal boundary is draped just to our south early Friday morning, which will likely lead to a lull in any thunderstorm activity in the near-dawn hours. With the frontal boundary to our south, we should see generally northerly to northeasterly flow, which will lead to fairly stable conditions. Later in the morning hours to early Friday afternoon, the frontal boundary is expected to quickly lift northward ahead of an approaching upper level shortwave. Ongoing upstream convection is expected to slide southeastward along the boundary as it lift northward/northeastward. This MCS could make its way into Central AL Friday afternoon into the evening hours, leading to the potential for damaging winds, so the severe potential will continue to be mentioned in the hazardous weather outlook. Behind the MCS, the frontal boundary is expected to push southward through our area again, leading to showers and thunderstorms through the night Friday into early Saturday. By Sunday, most guidance has the front to our south, which should mean decreasing rain/storm chances for Central AL for Sunday and Monday, though the latest GFS has tried to pick up on yet another MCS in the northwesterly flow on Sunday afternoon. For now, I'm not including that in the forecast, but it will be something I monitor for in future model trends. 25/Owen && .AVIATION... 18Z TAF Discussion. A boundary will keep the focus of thunderstorms across the northern TAF sites through the afternoon and overnight tonight. VFR conditions are expected unless convection moves over a TAF site where visibilities could drop to MVFR or less. The activity will continue through Wednesday morning. By the early afternoon Wednesday...enough forcing will be present for activity across almost all of the area...except for KTOI. 24 && .FIRE WEATHER... Several rounds of rain and thunderstorms are expected through the end of the week, as shortwaves interact with a frontal boundary. Minimum afternoon RH values will be above 40 percent each day. 20ft winds will be from the southwest to west at 5-10mph through tomorrow, and become northwesterly Thursday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 68 88 67 86 62 / 70 80 40 20 0 Anniston 70 87 69 87 65 / 50 70 40 20 0 Birmingham 72 89 69 88 67 / 40 70 30 30 0 Tuscaloosa 73 92 70 89 69 / 20 50 20 30 10 Calera 73 89 72 89 69 / 30 60 30 30 10 Auburn 71 89 71 88 69 / 20 40 20 30 10 Montgomery 74 94 72 93 71 / 10 30 20 40 10 Troy 71 93 72 92 70 / 10 20 20 40 10 && .BMX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jun 7, 3:00 PM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 300 PM CDT Tue Jun 7 2022 ALZ011>015-017>050-082300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 300 PM CDT Tue Jun 7 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe storms are possible overnight for the northern portions of Central Alabama. Damaging winds and large hail will be the main threats. Heavy rainfall may also lead to localized flooding in urban and poor drainage areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe storms are possible Wednesday afternoon and evening for all of Central Alabama. Damaging winds and large hail will be the main threats. Heavy rainfall may also lead to localized flooding in urban and poor drainage areas. Another system is expected to move into the area Friday afternoon through Friday night. This could lead to severe storms capable of producing damaging winds and large hail, mainly across the western portions of central Alabama. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed tonight, Wednesday and Friday.
In the hours before
Local storm report, Jun 7, 5:30 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 PM CDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 1 S GLENCOE 33.95N 85.93W
06/07/2022 E1.00 INCH ETOWAH AL PUBLIC
&&
MALLocal storm report, Jun 7, 5:47 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
547 PM CDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL GLENCOE 33.96N 85.93W
06/07/2022 E1.00 INCH ETOWAH AL PUBLIC
&&
MALLocal storm report, Jun 7, 6:05 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 PM CDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM FLASH FLOOD GLENCOE 33.96N 85.93W
06/07/2022 ETOWAH AL EMERGENCY MNGR
SEVERAL ROADS IN GLENCOE ARE FLOODED AND
IMPASSABLE. THIS LIST INCLUDES BUT NOT
LIMITED TO LONESOME BEND ROAD, 4TH STREET,
AND NORTH COLLEGE.
&&
MALSpecial weather statement, Jun 7, 6:08 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
608 PM CDT Tue Jun 7 2022
ALZ020-080000-
Cherokee AL-
608 PM CDT Tue Jun 7 2022
...A strong thunderstorm will impact portions of southeastern
Cherokee County through 700 PM CDT...
At 608 PM CDT, Doppler radar was tracking a strong thunderstorm near
Forney, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Centre, Cedar Bluff, Centre Municipal Airport, Forney, Gaylesville,
Cornwall Furnace Park, Western Weiss Lake, Eastern Weiss Lake,
Moshat, Fullerton, Chesnut Bay Resort, Howells Crossroads and
Waterhouse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3406 8542 3406 8556 3419 8574 3431 8547
TIME...MOT...LOC 2308Z 260DEG 8KT 3413 8550
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
40/SizemoreLocal storm report, Jun 7, 6:25 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 PM CDT TUE JUN 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM FLASH FLOOD 1 ESE GADSDEN 34.01N 85.99W
06/07/2022 ETOWAH AL EMERGENCY MNGR
WATER RESCUES ONGOING IN GADSDEN AREA.
&&
ASSpecial weather statement, Jun 7, 6:32 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
632 PM CDT Tue Jun 7 2022
ALZ019-021-080015-
Calhoun AL-Cleburne AL-
632 PM CDT Tue Jun 7 2022
...A strong thunderstorm will impact portions of east central Calhoun
and northeastern Cleburne Counties through 715 PM CDT...
At 632 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Piedmont, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Piedmont, Fruithurst, Edwardsville, Muscadine, Abernathy, Mars Hills,
I 20 Welcome Center, Liberty Hill, Oak Level, Sweetwater Lake and
Coleman Lake And Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3380 8570 3391 8562 3389 8538 3359 8533
TIME...MOT...LOC 2332Z 288DEG 12KT 3382 8558
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
40/SizemoreThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 1:57 AM CDT | Special Weather Statement | BMX | Walker | 48 min |
| Jun 7, 2:38 AM CDT | Special Weather Statement | BMX | Jefferson | 52 min |
| Jun 7, 4:43 PM CDT | Special Weather Statement | BMX | Calhoun | 32 min |
| Jun 7, 5:03 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 42 min |
| Jun 7, 5:27 PM CDT | Flash Flood Warning | BMX | Calhoun, Etowah | 5 hr |
| Jun 7, 5:55 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 20 min |
| Jun 7, 6:08 PM CDT | Special Weather Statement | BMX | Cherokee | 52 min |
| Jun 7, 6:32 PM CDT | Special Weather Statement | BMX | Cleburne | 43 min |
Nearby
Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.